Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
Home Print this page Email this page Small font size Default font size Increase font size Users Online: 36

 Table of Contents  
LETTER TO EDITOR
Year : 2019  |  Volume : 20  |  Issue : 1  |  Page : 86-87

Lichenoid eruption of genital region following chloroquine therapy: Uncommon presentation


Department of DVL, Government Medical College, Nizamabad, Telangana, India

Date of Web Publication14-Dec-2018

Correspondence Address:
Dr. Sudha Rani Chintagunta
Plot No. 5, Jupiter Colony, Kakaguda, Kharkhana, Secunderabad, Telangana
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijpd.IJPD_45_18

Rights and Permissions

How to cite this article:
Chintagunta SR. Lichenoid eruption of genital region following chloroquine therapy: Uncommon presentation. Indian J Paediatr Dermatol 2019;20:86-7

How to cite this URL:
Chintagunta SR. Lichenoid eruption of genital region following chloroquine therapy: Uncommon presentation. Indian J Paediatr Dermatol [serial online] 2019 [cited 2019 Dec 6];20:86-7. Available from: http://www.ijpd.in/text.asp?2019/20/1/86/247553



Sir,

Lichenoid drug eruption (LDE) is a common cutaneous adverse effect with various drugs, frequently implicated are nonsteroidal anti-inflammatory, antidepressants, antihypertensives, hypoglycemic, and antimalarials.[1] It is characterized by symmetric generalized eruption involving the trunk and extremities. A photodistributed form and oral lichenoid eruption are also not uncommon. Isolated genital involvement is rare, reported with β-blockers, mitotane, an antineoplastic medication, and Nivolumab (fully human IgG4 anti-programmed cell death) protein 1 receptor antibody.[2],[3] Antimalarials particularly chloroquine is reported to be the common cause of LDE. We report a case of chloroquine-induced lichenoid eruption involving the genital region only.

A 14-year-old girl presented with pigmentation of the genital region for 2-week duration. There was a history of fever followed by intake of chloroquine sulfate for 3 days. One week later, the patient noticed the pigmentation of the genital region. Cutaneous examination revealed bluish-black pigmentation on the labia, clitoris, perineum, and inguinal region with zone of hypopigmentation at the margins [Figure 1]. Oral mucosa, nails, and other areas were normal. Differential diagnosis of LDE and acanthosis nigricans was made. Biopsy from the vulva showed acanthosis, focal hypergranulosis, superficial band such as lymphohistiocytic infiltrate, and pigmentary incontinence [Figure 2] and [Figure 3]. The diagnosis of LDE was made based on the morphology, temporal association with drug intake, and histopathology.
Figure 1: Bluish-black pigmentation of the genital region with zone of hypopigmention at the margins

Click here to view
Figure 2: Mild hyperkeratosis, moderate acanthosis, and inflammatory infiltrate at dermoepidermal junction (×10)

Click here to view
Figure 3: Dense infiltrate and pigmentary incontinence (×40)

Click here to view


LDEs resemble idiopathic lichen planus clinically and histologically. The average age of the onset is 44–66 years without sex predilection. The latent period ranges from few weeks to months after administration of the drug. The eruption is often pruritic and generalized with symmetrical distribution on the trunk and limbs. The cutaneous lesions are psoriasiform, eczematous, or pityriasiform and resolve with residual hyperpigmentation. Oral lichenoid lesions present as white reticular papules or erythematous erosions, often asymptomatic and unilateral. Scalp involvement is rare, reported with antimalarials and gold, genital involvement with β-blockers.

The histopathology shows focal parakeratosis, colloid bodies at dermoepidermal junction, and exocytosis of lymphoid cells to the upper epidermis. The interface infiltrate is less dense and pleomorphic with abundant plasma cells, and eosinophils with perivascular and periadnexal infiltrate.[4]

There are no standard criteria for the diagnosis of LDE; the proposed diagnostic criteria include a history of systemic medication, clinical, and histological features of lichenoid reaction and resolution of lesions with drug discontinuation. Mild cases are managed with topical corticosteroids, and systemic corticosteroids may be required in severe cases.

Among antimalarials, chloroquine is reported to be the common cause of lichenoid eruption. Classic distribution is on the trunk, photodistribution pattern and oral lichenoid lesions are commonly described. Literature search showed few cases of chloroquine-induced hyperpigmentation of the palate with chronic use.[5] Chloroquine-induced lichenoid eruption involving only the genital region is not mentioned in literature, this may be the first case of pigmented LDE involving the genital region only without oral or cutaneous lesions. Awareness about this rare presentation helps in the appropriate diagnosis and management.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Halevy S, Shai A. Lichenoid drug eruptions. J Am Acad Dermatol 1993;29:249-55.  Back to cited text no. 1
    
2.
Schmouchkovitch A, Herry H, Thuillier P, Kerlan V, Fleuret C, Le Toux G, et al. Oral and vulvo-vaginal lichenoid reactions due to mitotane (Lysodren): A case report. Medicine (Baltimore) 2017;96:e5075.  Back to cited text no. 2
    
3.
Guggina LM, Yanes DA, Choi JN. Inverse lichenoid drug eruption associated with nivolumab. JAAD Case Rep 2017;3:7-9.  Back to cited text no. 3
    
4.
Van den Haute V, Antoine JL, Lachapelle JM. Histopathological discriminant criteria between lichenoid drug eruption and idiopathic lichen planus: Retrospective study on selected samples. Dermatologica 1989;179:10-3.  Back to cited text no. 4
    
5.
Moraes PC, Noce CW, Thomaz LA, Cintra ML, Correa ME. Pigmented lichenoid drug eruption secondary to chloroquine therapy: An unusual presentation in lower lip. Minerva Stomatol 2011;60:327-32.  Back to cited text no. 5
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed203    
    Printed0    
    Emailed0    
    PDF Downloaded53    
    Comments [Add]    

Recommend this journal